New Mexico, 2011Damaging Winds in New Mexico, July 3, 2011
July 3, 2011 · NWS ABQ · 2 events in 2 counties and zones
Thunderstorms produced brief, severe wind gusts in far southeast Socorro County and far southwest Lincoln County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced brief, severe wind gusts in far southeast Socorro County and far southwest Lincoln County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 3, 2:09 PM MST, 3 hours 51 minutes earlier.
Area forecast discussion, Jul 3, 2:09 PM MST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
309 PM MDT SUN JUL 3 2011
.DISCUSSION...
AS WAS EXPECTED...STORMS ARE EXHIBITING A BIT MORE MOTION
TODAY AND INITIATING OFF OF THE HIGHER TERRAIN OF NORTHERN AND
WESTERN NEW MEXICO. WITH THE UPPER HIGH HAVING SHIFTED JUST BEYOND
THE FOUR CORNERS REGION THIS HAS ENABLED A SLIGHT INCREASE IN THE
600-400 MB LAYER WIND SPEEDS WHERE MOST OF THE STEERING COMPONENT
IS PRESUMED TO BE TODAY. SOME CU HAVE FIRED IN THE
SACRAMENTOS...BUT SO FAR NO ECHOES HAVE APPEARED IN THE ABQ CWA.
TOPOGRAPHICAL LIFTING OVER THE HIGH TERRAIN WILL BE THE
PREDOMINANT PLAYER FOR AFTERNOON CONVECTION WITH STORMS BEGINNING
TO INTERACT WITH EACH OTHER AND THEIR RESPECTIVE MESOSCALE COLD
POOLS AS THE EVENING APPROACHES. SOME OF THESE INTERACTIONS COULD
CARRY ON PAST MIDNIGHT. AGAIN...STORMS COULD PROPAGATE INTO RIO
GRANDE VALLEY OFF OF THE CENTRAL MOUNTAIN CHAIN UNDER THIS
STEERING FLOW. SOUTH SOUTHEASTERLY LOW LEVEL FLOW MAY ALSO BECOME
BETTER ESTABLISHED THIS EVENING...SQUIRTING A MODEST
EAST/SOUTHEASTERLY BREEZE THROUGH CENTRAL GAPS AND CANYONS.
FOR INDEPENDENCE DAY...THE UPPER HIGH WILL SHIFT INTO SOUTH
CENTRAL COLORADO WITH DEWPOINTS AND PWATS LOWERING SOME AS DRIER
AIR IS DRAWN IN FROM THE EAST/NORTHEAST. THIS COULD REDUCE
COVERAGE OF STORMS SOME...BUT STILL FEEL THAT SUFFICIENT EAST AND
SOUTHEAST SYNOPTIC WINDS OVER THE AREA WOULD KEEP UPSLOPE
AVAILABLE ON ACCORDING EAST FACING SLOPES ALONG WITH ANOTHER ROUND
OF DIURNALLY/TOPOGRAPHICALLY DRIVEN CONVECTION. MOST OF THIS WOULD
BE IN THE NORTHERN...CENTRAL...AND WESTERN HIGH TERRAIN WITH
ISOLATED CHANCES IN THE SOUTH CENTRAL PEAKS. TEMPERATURES WOULD
FOLLOW PERSISTENCE WITH ONLY ISOLATED DIFFERENCES DUE TO
THUNDERSTORM ACTIVITY.
ON TUESDAY...THE HIGH WILL ELONGATE AND FLOAT NEAR THE
COLORADO/NEW MEXICO BORDER...CONTINUING TO OFFER SOME DRY AIR
SUBSIDENCE IN THE EASTERN PLAINS AND EVEN INTO THE CENTRAL/SOUTH
CENTRAL MOUNTAINS. THIS WOULD SHOVE BEST COVERAGE OF STORMS INTO
THE NORTHWESTERN HALF OF THE FORECAST AREA TUESDAY AFTERNOON. LITTLE
CHANGE WOULD OCCUR WITH THE SYNOPTIC SURFACE FLOW WITHIN NEW
MEXICO...BUT THE QUASI- PERMANENT BACK DOOR BOUNDARY MAY BEGIN TO
SAG FARTHER SOUTH IN COLORADO/KANSAS.
THE NAM DEPICTS THIS BACK DOOR BOUNDARY INFILTRATING THE
NORTHEASTERN PART OF NEW MEXICO INTO WEDNESDAY...BUT THE GFS KEEPS
THE FRONT LOCKED AWAY FARTHER NORTH. CONVECTIVE DEVELOPMENT NEAR
THE ASSOCIATED SURFACE LOW COULD GOVERN THE PROGRESSION OF
THIS...AND A HEALTHY OUTBREAK OF MULTICELLULAR STORMS NORTHEAST OF
THE STATE COULD HELP DRIVE THE BOUNDARY FARTHER INTO THE LAND OF
ENCHANTMENT. THIS WOULD GIVE A BETTER CHANCE FOR FRONTOGENETICALLY
FORCED CONVECTION IN OUR NORTHEASTERN ZONES WEDNESDAY WHILE THE
EAST CENTRAL TO SOUTHEASTERN PLAINS STAY VOID OF CONVECTION.
OTHERWISE THE UPPER HIGH MOVES VERY LITTLE THROUGH THE END OF THE
WORK WEEK...MAKING IT HARD TO ARGUE WITH PERSISTENCE FORECASTING.
THE HIGH IS DEPICTED TO MOVE EAST BY NEXT WEEKEND WHICH COULD
GRANT A BETTER INFLUX OF SUBTROPICAL MOISTURE FROM THE SOUTH INTO
NEW MEXICO.
52
&&
.AVIATION...SHOWERS AND THUNDERSTORMS DRIFTING SOUTH THROUGH ABOUT
MIDNIGHT WILL GRADUALLY DIMINISH IN NUMBER AND INTENSITY ACROSS
THE NORTHERN TWO THIRDS OF NM. LOCALLY MVFR CONDITIONS IN
SHOWERS/TSTMS THIS EVENING. GUSTY 15 TO 30 MPH EAST CANYON WINDS
INTO THE MID RIO GRANDE VALLEY THIS EVENING MAINLY FROM
THUNDERSTORM OUTFLOWS. PARTIAL CLEARING AFTER MIDNIGHT WITH VFR
CONDITIONS WIDESPREAD THROUGH MONDAY MORNING.
NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z.
&&
.FIRE WEATHER...SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPED
AROUND MID DAY SUNDAY OVER THE NORTH CENTRAL MOUNTAINS AND
NORTHEAST HIGHLANDS...THEN DRIFTED SOUTH DURING THE AFTERNOON.
THERE IS ENOUGH MOISTURE AROUND TO ALLOW FOR SOME SHOWERS AND
THUNDERSTORMS TO PERSIST UNTIL MIDNIGHT JUST ABOUT ANYWHERE IN THE
NORTHERN TWO THIRDS OF NM. WITH DEWPOINTS REMAINING MAINLY IN THE
40S OVERNIGHT...MID/UPPER 30S IN THE HIGH MOUNTAINS...MAX RH
SHOULD RANGE FROM AT LEAST FAIR TO EXCELLENT...DEPENDING ON WHERE
THE SUNDAY AFTERNOON/EVENING RAIN FELL.
THE HIGH PRESSURE CENTER NEAR THE FOUR CORNERS TODAY WILL ELONGATE
A BIT EAST-WEST MONDAY RESULTING IN A MORE NE TO SW STEERING FLOW
ALOFT FOR THE EASTERN TWO THIRDS OF OUR AREA. SOMEWHAT DRIER AIR
FROM THE MIDWEST WILL ALSO BEGIN WORKING INTO NORTHEAST NM MONDAY.
THE UNFAVORABLE STEERING FLOW ALOFT AND DRIER MID LEVEL AIR WILL
COMBINE TO LIMIT SHOWER/THUNDERSTORM DEVELOPMENT EAST OF THE SANGRE
DE CRISTO MTNS MONDAY AFTERNOON/EVE. CONVECTIVE ACTIVITY WILL BE
SOMEWHAT LESS THAN IT WAS SUNDAY...GENERALLY SCATTERED TO ISOLATED
OVER THE CENTRAL AND WEST MONDAY AFTERNOON/EVENING.
AS THE HIGH ELONGATES FURTHER EAST-WEST ALONG THE AZ/UT AND CO/NM
BORDERS TUESDAY...STEERING FLOW ALOFT OVER NM BECOMES EAST TO WEST
WHILE SUBSIDENCE SEVERELY LIMITS CONVECTIVE DEVELOPMENT OVER THE
CENTRAL MOUNTAINS. TUESDAY COULD BE THE DRIEST DAY OF NEXT WEEK AS
LOW LEVEL SOUTHERLY WINDS COULD START A RENEWED MOISTURE SEEPAGE
BACK INTO NM STARTING AS EARLY AS WEDNESDAY.
LOOKING FURTHER AHEAD...MODELS ADVERTISE THE HIGH PRESSURE CENTER
ALOFT AS SHIFTING INTO WESTERN KANSAS BY SATURDAY...ALLOWING FOR THE
POTENTIAL MOISTURE SURGE...OR AT LEAST ENHANCED MOISTURE SEEPAGE...
FROM SOUTH TO NORTH INTO EASTERN AZ AND WESTERN NM.
07
&&
.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON...................... 59 96 65 94 / 20 10 10 10
DULCE........................... 49 87 52 84 / 30 20 20 20
CUBA............................ 55 88 56 87 / 30 20 30 10
GALLUP.......................... 56 90 54 88 / 20 10 20 30
EL MORRO........................ 50 87 52 87 / 30 20 40 20
GRANTS.......................... 59 91 57 90 / 30 10 20 10
QUEMADO......................... 53 88 52 88 / 40 10 30 20
GLENWOOD........................ 60 94 62 94 / 10 10 20 10
CHAMA........................... 50 82 49 79 / 30 30 30 30
LOS ALAMOS...................... 67 86 65 83 / 30 30 30 10
PECOS........................... 57 81 59 81 / 20 20 20 20
CERRO/QUESTA.................... 53 87 53 81 / 30 30 30 30
RED RIVER....................... 44 74 44 72 / 30 30 30 30
ANGEL FIRE...................... 45 76 47 75 / 40 30 30 30
TAOS............................ 53 89 52 87 / 30 30 30 20
MORA............................ 54 77 56 77 / 30 30 30 20
ESPANOLA........................ 55 91 59 91 / 30 20 30 10
SANTA FE........................ 60 89 59 87 / 30 20 30 10
SANTA FE AIRPORT................ 61 93 60 90 / 30 20 20 10
ALBUQUERQUE FOOTHILLS........... 66 91 67 89 / 20 20 30 5
ALBUQUERQUE HEIGHTS............. 71 94 69 92 / 20 20 20 5
ALBUQUERQUE VALLEY.............. 64 96 63 93 / 20 10 20 5
ALBUQUERQUE WEST MESA........... 65 96 63 93 / 20 10 20 5
LOS LUNAS....................... 64 96 64 95 / 20 10 20 5
RIO RANCHO...................... 66 92 66 92 / 20 10 20 5
SOCORRO......................... 69 96 67 96 / 20 10 20 5
SANDIA PARK/CEDAR CREST......... 59 84 59 84 / 20 30 30 10
TIJERAS......................... 64 88 66 88 / 20 20 20 5
MORIARTY/ESTANCIA............... 53 89 56 89 / 20 20 20 10
CLINES CORNERS.................. 59 85 59 85 / 10 20 30 20
GRAN QUIVIRA.................... 64 89 62 89 / 10 20 20 10
CARRIZOZO....................... 65 92 64 92 / 10 20 20 10
RUIDOSO......................... 58 83 56 86 / 10 20 10 10
CAPULIN......................... 60 87 58 89 / 20 20 20 20
RATON........................... 58 89 59 91 / 20 20 20 20
SPRINGER........................ 60 87 60 88 / 20 20 20 10
LAS VEGAS....................... 58 85 55 85 / 20 20 20 20
CLAYTON......................... 68 97 66 95 / 20 10 10 10
ROY............................. 63 92 64 93 / 20 10 10 10
CONCHAS......................... 69 94 65 95 / 10 10 10 5
SANTA ROSA...................... 67 94 67 95 / 5 10 10 5
TUCUMCARI....................... 69 97 68 98 / 5 10 10 5
CLOVIS.......................... 66 93 65 94 / 5 5 5 5
PORTALES........................ 68 94 67 95 / 5 5 5 5
FORT SUMNER..................... 69 95 67 96 / 5 10 10 5
ROSWELL......................... 67 96 68 97 / 5 5 5 5
PICACHO......................... 62 89 60 90 / 5 10 10 5
ELK............................. 56 86 57 87 / 10 10 10 10
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
52/07
Hazardous weather outlook, Jul 3, 5:00 AM MST, 13 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SUN JUL 3 2011
NMZ501>540-041200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES
COUNTY-
600 AM MDT SUN JUL 3 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
SLOW MOVING SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF GUSTY
ERRATIC WINDS TO AROUND 50 MPH...AS WELL AS LOCALLY HEAVY
RAINS...WHICH COULD RESULT IN MINOR FLOODING...ESPECIALLY IF HEAVY
RAINS FALL ON RECENTLY BURNED AREAS.
SMOKE FROM THE LAS CONCHAS FIRE MAY CONTINUE TO IMPACT AREAS WHERE
TERRAIN INDUCED WINDS TRANSPORT THE SMOKE...AS WELL AS IN THE
IMMEDIATE VICINITY OF THE FIRE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT WIND GUSTS AND RAINFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE IN ALBUQUERQUE AT 1.888.386.7637 OR ONLINE AT
WWW.WEATHER.GOV/ABQ.
In the hours before
Special weather statement, Jul 3, 12:38 PM MST, 5 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
138 PM MDT SUN JUL 3 2011
NMZ504-511-032015-
JEMEZ MOUNTAINS-NORTHWEST HIGHLANDS-
138 PM MDT SUN JUL 3 2011
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SANDOVAL COUNTY THROUGH
215 PM MDT...
AT 134 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES WEST OF JEMEZ SPRINGS...OR ABOUT 17 MILES
SOUTH OF CUBA...MOVING WEST AT 10 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.
AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF CENTRAL
SANDOVAL COUNTY...JEMEZ PUEBLO...AND HIGHWAY 550.
SEVERE WEATHER IS NOT EXPECTED. WARNINGS ARE NOT ANTICIPATED AT THIS
TIME.
&&
LAT...LON 3562 10695 3588 10701 3586 10680 3571 10675
TIME...MOT...LOC 1937Z 076DEG 7KT 3579 10686
Special weather statement, Jul 3, 1:56 PM MST, 4 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
256 PM MDT SUN JUL 3 2011
NMZ528-529-032145-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-
256 PM MDT SUN JUL 3 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MORA AND NORTHERN SAN
MIGUEL COUNTIES THROUGH 345 PM MDT...
AT 253 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES EAST OF VALMORA...OR ABOUT 15 MILES
SOUTHWEST OF WAGON MOUND...MOVING SOUTH AT 5 MPH.
HAIL UP TO THE SIZE OF NICKELS AND HEAVY RAIN ARE POSSIBLE WITH THIS
STORM.
AREAS AFFECTED BY THIS STORM INCLUDE...WATROUS...AND INTERSTATE 25
FROM MILE MARKER 350 TO MILE MARKER 370.
SEVERE WEATHER IS NOT EXPECTED. WARNINGS ARE NOT ANTICIPATED AT THIS
TIME.
&&
LAT...LON 3567 10464 3569 10503 3589 10493 3586 10471
TIME...MOT...LOC 2055Z 006DEG 3KT 3580 10483
Special weather statement, Jul 3, 1:59 PM MST, 4 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
259 PM MDT SUN JUL 3 2011
NMZ518-521-522-032145-
ESTANCIA VALLEY-SANDIA/MANZANO MOUNTAINS-SANTA FE METRO AREA-
259 PM MDT SUN JUL 3 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BERNALILLO...EXTREME
SOUTHEASTERN SANDOVAL...SOUTHWESTERN SANTA FE AND NORTHWESTERN
TORRANCE COUNTIES THROUGH 345 PM MDT...
AT 255 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTH OF EDGEWOOD...OR ABOUT 13 MILES
NORTHWEST OF MORIARTY...MOVING SOUTHWEST AT 5 MPH.
HAIL UP TO THE SIZE OF NICKELS IS POSSIBLE WITH THIS STORM...ALONG
WITH HEAVY RAIN.
AREAS AFFECTED BY THIS STORM INCLUDE...EDGEWOOD...SEDILLO...SANDIA
PARK AND SAN ANTONITO.
SEVERE WEATHER IS NOT EXPECTED. WARNINGS ARE NOT ANTICIPATED AT THIS
TIME.
&&
LAT...LON 3492 10618 3519 10642 3527 10617 3513 10603
TIME...MOT...LOC 2059Z 052DEG 5KT 3514 10619
Thunderstorm Wind, Socorro
- When
- July 3, 6:00 PM MST
- Where
- Socorro County, 6.7 mi ESE of Kinney Wells
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.820, -106.650
A 58 mph wind gust was recorded at Stallion Runway on White Sands Missile Range.
Thunderstorm Wind, Lincoln
- When
- July 3, 7:20 PM MST
- Where
- Lincoln County, 20 mi SW of Carrizozo
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.445, -106.126
The White Sands mesonet site at Phillips Hills recorded a 77 mph wind gust from a storm that rapidly intensified over the site after interacting with a gust front.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 3 to 7, 20113 deaths · 1 event
- Hail and Damaging Winds in New Jersey, July 3, 20111 death · 1 injured · $79,000 · 1 in hail · 15 events
- Heat and Hail in Virginia, July 3, 20111 death · $41,000 · 1.5 in hail · 27 events
- Flash Flooding and Damaging Winds in Nevada, July 3 to 5, 20111 injured · $1.2 million · 61 kt wind · 6 events
- Flash Flood in Pennsylvania, July 3 to 4, 2011$1.5 million · 1 event
- Hail and Damaging Winds in Mississippi, July 3 to 4, 2011$297,000 · 2 in hail · 34 events
- Hail and Damaging Winds in Kansas, July 3, 20112 injured · $30,000 · 61 kt wind · 17 events
- Flash Flood and Debris Flows in Pennsylvania, July 3 to 4, 2011$75,000 · 50 kt wind · 13 events
- Flash Flood and Hail in Missouri, July 3, 2011$25,000 · 1.75 in hail · 24 events
- Hail and Damaging Winds in West Virginia, July 3, 2011$35,000 · 1.25 in hail · 9 events
- Damaging Wind and Lightning Strike in Arkansas, July 3, 2011$40,000 · 53 kt wind · 2 events
- Flooding and Hail in Ohio, July 3 to 4, 2011$25,000 · 1 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 308990, 311962.